Arizona, 2014

Strong Wind in Arizona, November 16, 2014

November 16, 2014 · NWS PSR · 1 event in 1 county or zone

A strong, Pacific low pressure system affected the lower deserts of southeast California and southwest Arizona during the day on November 16th. The associated cold front moved across the lower deserts during the day, bringing strong and gusty southwest winds which led to the issuance of a Wind Advisory.

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A strong, Pacific low pressure system affected the lower deserts of southeast California and southwest Arizona during the day on November 16th. The associated cold front moved across the lower deserts during the day, bringing strong and gusty southwest winds which led to the issuance of a Wind Advisory. The wind advisory, in effect for areas including Yuma county, was in effect through 1700MST. Gusty southwest winds, in excess of 40 mph at times, led to isolated instances of moderate damage across Yuma county during the middle of the day. The non convective winds were sufficient to down power lines as well as street lights.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Nov 16, 8:15 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Nov 16, 8:15 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
815 AM MST SUN NOV 16 2014

.SYNOPSIS...
A STORM SYSTEM WILL MOVE QUICKLY THROUGH THE FOUR CORNERS REGION
TODAY BRINGING A SLIGHT CHANCE OF LIGHT SHOWERS EAST OF
PHOENIX...AS WELL AS WINDY CONDITIONS THROUGH FAR WESTERN ARIZONA
AND SOUTHEAST CALIFORNIA. MUCH COOLER AND DRIER CONDITIONS ARE
EXPECTED THROUGH MONDAY WITH WELL BELOW NORMAL TEMPERATURES.
FREEZING TEMPERATURES ARE LIKELY MONDAY MORNING ACROSS THE HIGHER
ELEVATIONS OF SOUTHERN GILA COUNTY. A GRADUAL WARMING TREND IS
EXPECTED THROUGH THE WEEK.

&&

.DISCUSSION...
THE MUCH ADVERTISED COLD FRONT SUBJECTIVELY ALIGNS FROM THE PHOENIX
METRO THROUGH FAR SWRN ARIZONA THIS MORNING...MOST APTLY DEFINED BY
A DISTINCT DEWPOINT DISCONTINUITY AND PRESENCE OF GUSTY MIXED NORTH
WINDS. WINDS CHANNELING DOWN THE COLORADO RIVER VALLEY HAVE BEEN
QUITE STRONG THIS MORNING TAPPING A POST FRONTAL LLJ AND IN MANY
CASES GUSTING TO 40-50 MPH. NUMEROUS REPORTS OF BLOWING DUST HAVE
BEEN NOTED WITH VSBYS LOCALLY BELOW ONE MILE. HAVE ISSUED A BLOWING
DUST ADVISORY IN THE SHORT TERM THROUGH 11 AM WHEN THE STRONGEST
GUSTS SHOULD START TO PARTIALLY ABATE.

ELSEWHERE...A SHORTWAVE AND PV ANOMALY WERE STRENGTHENING OVER NRN
ARIZONA FORCING MORE FOCUSED DEEP ASCENT THROUGH EAST CNTRL ARIZONA.
COLD ADVECTION ALOFT WAS STEEPENING LAPSE RATES AND RADAR ECHOES
WERE OBTAINING A MORE CONVECTIVE LOOKING APPEARANCE. IN
FACT...DESPITE HIGHER FREEZING LEVELS SOME SNOW SHOWERS WERE
REPORTED IN THE MOUNTAINS SURROUNDING THE GLOBE AREA IN SRN GILA
COUNTY AS A RESULT OF THE CONVECTIVE OVERTURNING.
HOWEVER...SUBSIDENCE WAS RAPIDLY DESCENDING SOUTH BEHIND THE
SHORTWAVE AND ANY FURTHER RAIN/SNOW WILL BE SHUNTED SOUTH AND EAST
BEYOND THE LATE MORNING HOURS. UPDATES THIS MORNING INCLUDED SOME
SHORT TERM ADJUSTMENTS TO THE MOST SALIENT GRIDS TO CAPTURE CURRENT
TRENDS.

&&

.PREVIOUS DISCUSSION...
/442 AM MST SUN NOV 16 2014/
A WELL-DEFINED SHORT-WAVE TROUGH IS EVIDENT ON WV IMAGERY DROPPING
STEADILY SOUTHEASTWARD THROUGH SOUTHERN UT. LIGHT PRECIPITATION HAS
DEVELOPED AHEAD OF THE TROUGH AND SOME LIGHTNING STRIKES HAVE EVEN
BEEN DETECTED ACROSS NORTHEASTERN AZ. SHORT-TERM GUIDANCE IS IN
EXCELLENT AGREEMENT THAT ISOLATED SHOWERS WILL INCREASE IN COVERAGE
ACROSS CENTRAL AND EASTERN AZ EARLY THIS MORNING ASSOCIATED WITH A
CONCENTRATED AREA OF VORTICITY-FORCED ASCENT. CONVECTIVE-ALLOWING
MODELS INCLUDING THE HRRR INDICATE THAT PRECIPITATION WILL LIKELY
CLIP SOUTHERN GILA COUNTY...BEFORE STRONG SUBSIDENCE AND DRYING
OVERSPREAD THE REGION LATER THIS MORNING.

BIGGER IMPACT WITH THIS SYSTEM WILL BE THE INCREASE IN WIND BEHIND A
COLD FRONT. LOW-LEVEL PRESSURE GRADIENT WILL BE TIGHT AND WITH A
FAVORABLE TRAJECTORY DOWN THE CO RIVER VALLEY...GUSTS MAY APPROACH
45 MPH DURING THE AFTERNOON IN THESE AREAS. A WIND ADVISORY
CONTINUES FOR THE CO RIVER VALLEY AS WELL AS PORTIONS OF
SOUTHEASTERN CA.

WITH THE FASTER PROGRESSION OF THE SYSTEM...TEMPERATURES FOR THIS
AFTERNOON CONTINUE TO TREND DOWNWARD AS WELL. FORECAST HIGH
TEMPERATURE OF 70 DEGREES IN PHOENIX WOULD BE THE COOLEST MAXIMUM
SINCE EARLY MARCH. DEWPOINTS WILL ALSO LIKELY DROP INTO THE TEENS OR
EVEN SINGLE DIGITS ACROSS MUCH OF THE AREA LATE THIS AFTERNOON AND
THIS EVENING. ALTHOUGH CONDITIONS FOR RADIATIONAL COOLING WILL NOT
BE OPTIMAL DUE TO SOME MIXING...SHELTERED LOCATIONS IN THE HIGHER
ELEVATIONS (INCLUDING THE GLOBE VICINITY) WILL LIKELY OBSERVE
FREEZING TEMPERATURES. GIVEN THAT THIS IS THE FIRST EVENT OF THE
YEAR AND VEGETATION IS MORE SUSCEPTIBLE TO THE COLD...THE FREEZE
WATCH HAS BEEN UPGRADED TO A WARNING FOR SOUTHERN GILA COUNTY
INCLUDING THE GLOBE AREA. EVEN IN THE OUTLYING AREAS OF THE VALLEY
INCLUDING GILBERT AND QUEEN CREEK...TEMPERATURES WILL FALL INTO THE
30S OVERNIGHT.

DRY NORTHWESTERLY FLOW WILL PREDOMINATE MONDAY IN THE WAKE OF THE
TROUGH. AFTER A COLD START TO THE DAY...TEMPERATURES WILL CLIMB TO
AROUND 71 DEGREES IN PHOENIX. REINFORCING SHOT OF DRY AIR WILL
LIKELY OVERSPREAD THE DESERT SOUTHWEST TUESDAY AS A HIGHLY AMPLIFIED
RIDGE MOVES INTO THE GREAT BASIN. THE GENERAL TREND WILL BE TOWARDS
RISING THICKNESSES AND A GRADUAL WARMING TREND ACROSS THE REGION
THROUGH THE WEEK. INTER/INTRA-MODEL INCONSISTENCIES PERSIST LATE IN
THE WEEK WITH REGARD TO THE EVOLUTION OF SEVERAL SMALL PACIFIC
VORTICES. UNCERTAINTY IS ELEVATED DURING THIS PERIOD AND THE
FORECAST HAS BEEN WEIGHTED TOWARDS CLIMATOLOGICAL AVERAGES.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...

A STRONG COLD FRONT WILL TURN VARIABLE TO EASTERLY LIGHT WINDS TO
THE NORTH BETWEEN 15-18Z THIS MORNING ONCE IT PASSES THROUGH THE
AREA. WINDS WILL BECOME GUSTY BY LATE MORNING LASTING THROUGH MUCH
OF THE AFTERNOON BEHIND THE FRONT. SOME LOW VFR CU WILL HANG AROUND
THROUGH MID MORNING...CLOSER TO HIGHER TERRAIN AREAS BEFORE GETTING
SCOURED OUT BY THE ADVANCING COLD FRONT. EXPECT CLEARING FROM THE
WEST BY 18Z AS A DRIER AND MORE SUBSIDENT AIRMASS MOVES IN BEHIND
THE COLD FRONT. WINDS WILL DIMINISH THIS EVENING AND GRADUALLY TURN
TO A MORE EASTERLY HEADING AFTER MIDNIGHT.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

THE STRONG COLD FRONT IS IN THE PROCESS OF MOVING DOWN THE COLORADO
RIVER VALLEY AND IS ALREADY LEADING TO STRONG GUSTY WINDS AT KBLH.
STRONG NORTHERLY WINDS WILL BECOME MORE WIDESPREAD AFTER SUNRISE AND
PERSIST THROUGH THE AFTERNOON HOURS. THERE IS POTENTIAL FOR SOME
BLOWING DUST/SAND ACROSS THE REGION WHICH MAY REDUCE LONGER RANGE
VSBYS AND PERIODICALLY REDUCE AIRFIELD VSBYS. WINDS WILL GRADUALLY
DIMINISH THIS EVENING AND BECOME LIGHT AFTER MIDNIGHT.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
PRESSURE GRADIENTS AND WINDS WILL BEGIN TO RELAX TUESDAY IN THE WAKE
OF THE WEEKEND/S COLD FRONT WITH CONTINUED DRY HUMIDITIES. SINGLE
MINIMUM HUMIDITIES WILL SLOWLY IMPROVE INTO THE TEENS FOR THE
MIDDLE OF NEXT WEEK AND THEN INTO THE 20S FOR LATE NEXT WEEK.
TEMPERATURES WILL BE COOLER THROUGH THE PERIOD...OR ACTUALLY RIGHT
AROUND SEASONAL NORMALS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON AZZ020-025.

     FREEZE WARNING FROM 2 AM TO 9 AM MST MONDAY AZZ024.

CA...WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON CAZ030>033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MO/HIRSCH
AVIATION...KUHLMAN
FIRE WEATHER...NOLTE/KUHLMAN
Hazardous weather outlook, Nov 16, 6:14 AM MST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
614 AM MST SUN NOV 16 2014

AZZ020-025-CAZ030>033-171330-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
614 AM MST SUN NOV 16 2014 /514 AM PST SUN NOV 16 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

WINDY CONDITIONS WILL DEVELOP EARLY THIS MORNING BEHIND A COLD
FRONT. WINDS WILL BE STRONGEST DOWN THE COLORADO RIVER VALLEY...WHERE
GUSTS TO 45 MPH WILL BE POSSIBLE DURING THE AFTERNOON. WINDS ARE
EXPECTED TO SUBSIDE DURING THE EVENING.

TRAVEL WILL BE DIFFICULT FOR HIGH PROFILE VEHICLES ON WEST TO EAST
ORIENTED ROADWAYS SUCH AS I-10. PERIODS OF BLOWING SAND AND DUST MAY
REDUCE VISIBILITIES TO ONE MILE OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ024-171330-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
614 AM MST SUN NOV 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

MUCH COLDER TEMPERATURES WILL FILTER INTO THE AREA POTENTIALLY
LEADING TO THE FIRST FREEZE OF THE SEASON TONIGHT FOR POPULATION
CENTERS OF SOUTHERN GILA COUNTY. TEMPERATURES BELOW FREEZING FOR
SEVERAL HOURS MAY KILL UNPROTECTED SENSITIVE VEGETATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Yuma/Martinez Lake and Vicinity

When
November 16, 11:00 AM MST to 1:00 PM MST
Where
Yuma/Martinez Lake and Vicinity forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement

A large Pacific low pressure system and associated cold front affected the lower deserts of southwest Arizona, including Yuma county, during the daytime hours on November 16th. Southwest winds, gusting at times in excess of 40 mph, developed during the morning hours and persisted into the afternoon. According to the Yuma County Sheriff's office, at 1100MST gusty non convective winds downed some power lines along East County 3rd Street, approximately 15 miles northeast of Yuma. A bit later, at 1255MST, the YCSO reported downed street lights about 1 mile north of Yuma. The gusty winds led to the issuance of a Wind Advisory for the area which ran through 1700MST on the 16th.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546712.